Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
For more information, go to www.arthritisresearchuk.org

Is celecoxib to blame for my skin irritation?

Q) I've been taking celecoxib for osteoarthritis in my spine and knees for the past 18 months. While it does ease the pain in my spine, I'm bothered by skin irritation which is persisting and making me quite miserable. I've been told that it's unlikely that this medicine causes the problem but would like your opinion.
Jesse Davis, Inverurie, Aberdeenshire (Winter 2011) 

A) Some years ago I took the drug rofecoxib, which is a ‘relative’ of celecoxib, and has now been withdrawn from use because of a higher-than-normal risk of heart disease. I developed bald patches in my scalp. It was only after a bit of research I discovered this was a side-effect of the pills. So yes, I think it could be the drug causing this irritation. There's one way of finding out! Try stopping the drug and using paracetamol for a while and keep a diary of your symptoms. Then you can revisit your doctor with the evidence, hopefully.

Helpline

0800 5200 520

Our new helpline: Call us for free information, help and advice on your type of arthritis.

All calls are recorded for training and quality purposes

More Information Close
For more information, go to www.arthritisresearchuk.org/arthritis-information or call 0300 790 0400 to order the complete printed booklet.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.